Codeine Side Effects (Short and Long-Term)
Codeine is a naturally occurring alkaloid of the opium poppy, so it shares some chemical structure and effects with drugs like morphine, hydrocodone, and other opioids. The medication has been used as a pain reliever, cough suppressant, and antidiarrheal medication.
For a long time, codeine was available in over-the-counter medications in the United States, and in some places, it can still be found in OTC medications in very small doses. However, due to a rise in codeine abuse related to the opioid epidemic, codeine is not widely available in the US without a prescription. The Drug Enforcement Administration (DEA) has codeine listed as a Schedule III medication, due to the potential addictive nature of the substance, although medicines with up to 200 milligrams of codeine are less regulated and listed as Schedule V.
Because codeine is an opiate drug, it can cause several side effects, particularly when abused.
Serious side effects include:
- Slowed or reduced heartbeat
- Depressed or stopped breathing
- Hallucinations or delusions
- Suicidal ideation or violent aggression toward others
- Cardiac arrest
- Inability to wake up or coma
Codeine intoxication is similar to that associated with other opiate drugs, such as morphine, hydrocodone, and heroin, because it is a CNS depressant. The drug, in large doses, can initially produce sensations of relaxation, euphoria, calmness, pleasant sleepiness, a sense of wellbeing, and a loss of inhibitions.
These sensations are due to codeine converting into morphine in the body and binding to opioid receptors in the brain. This decreases sensations of pain and reduces coughing, but it also increases the amount of dopamine released in the brain. With more of this neurotransmitter, the person abusing codeine will, at first, feel good. However, as the intoxication continues, the drug will continue to affect the body, but the sensations may not be pleasant. They can also become short-term side effects.
Short-term Effects of Codeine Abuse
Side effects of codeine intoxication can become physically harmful, even when they wear off, or occur without long-term abuse of codeine. These short-term side effects may include:
- Nausea or vomiting
- Pinpoint pupils
- Fatigue or loss of consciousness
- Changes in heart rate and blood pressure
- Reduced or depressed breathing
- Memory loss
- Dry mouth
- Stomach pain
Long-term Effects of Codeine Abuse
If a person chronically abuses codeine, or develops an addiction to or dependence on the drug, the body can be harmed for a long time due to these problems.
Long-term effects of codeine abuse include:
- Intestinal blockage
- Liver damage
- Amnesia or memory problems
- Brain damage due to reduced oxygen flow
- Cognitive difficulties
- Kidney problems
- Changes to vision
- Difficulty sleeping
Physical dependence, tolerance, addiction, and overdose are also potential problems with codeine abuse, especially long-term abuse.
When a person takes a large amount of codeine specifically for nonmedical reasons, they put themselves at risk of overdose. This can especially be true in people who are developing a tolerance to the drug and begin to take larger doses to achieve the same euphoria they felt with their initial dose. Symptoms of codeine overdose include:
- Blue tint to the lips or skin, or under the fingernails
- Changes in consciousness, such as stupor or inability to wake up
- Chest pain
- Slowed, shallow, or irregular breathing
- Slowed heart rate or lowered blood pressure, or loss of pulse
It is extremely important for people suffering from a codeine overdose to receive immediate, emergency medical attention. Call 911. In some cases, it may be appropriate to also administer naloxone, which can temporarily reverse the effects of narcotics like codeine, so the person will temporarily stop suffering the overdose. However, this medication should only be administered in conjunction with emergency medical help, not in place of emergency responders and medical treatment.
Codeine Withdrawal Symptoms
When a person abuses codeine for a long time, they will likely begin to develop a tolerance to and then dependence on the drug. If the person attempts to stop taking codeine, or cannot get codeine for a period of time, they may begin to experience withdrawal symptoms.
Codeine withdrawal symptoms include:
- Anxiety or agitation
- Cravings for the drug
- Runny nose or watery eyes
- Excessive yawning
- Muscle aches
- Stomach cramps
- Nausea or vomiting
- Dilated pupils
Although unpleasant, withdrawal from narcotics like codeine is rarely fatal. However, due to the discomfort associated with withdrawing from codeine, it is important to seek medical help to overcome this addiction or substance abuse problem. Attempting to overcome codeine addiction alone can lead to relapse and overdose.
It’s Never Too Late to Get Help